MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0048-0024-JP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 09/17/2026
Type of Reportable Event Death
Event or Problem Description
Clinical narrative updated 2026-9-25: since the original reporting and clinical review, additional information regarding patient outcome has been received.The previously reported hemolysis did not resolve despite ongoing support and management.The patient remained on impella support for more than 3 days following onset of the hemolysis.At the time of the patient's clinical deterioration, the impella device continued to function as intended at performance level p-4, providing 2.4 l/min of flow with 5% dextrose in water and meylon/sodium bicarbonate purge solution.No device malfunction, interruption in support, or loss of pump performance was reported.Subsequently, the patient expired while on support.Although the device continued to operate as expected, the unresolved hemolysis persisted until the time of death and there was prior thoracic bleeding which contributed to the patient's clinical state.The contribution of the impella support to the patient's outcome cannot be excluded, despite the absence of any identified device malfunction and continued delivery of expected hemodynamic support parameters.Prior clinical narrative: impella cp smartassist was inserted via femoral artery access of undocumented side in a male patient of undocumented age presenting with acute myocardial infarction and cardiogenic shock.The patient's comorbidity was prior cardiopulmonary resuscitation (cpr).The patient's clinical condition prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage c.Stage c patients present with hypoperfusion, are generally hypotensive, and require intervention beyond volume resuscitation.Prior to impella insertion, the patient was supported with inotropes, vasopressors, and respiratory support.The impella cp smartassist was inserted following return of spontaneous circulation (rosc).Prior to device insertion, the patient underwent cardiac massage and was noted to have intrathoracic bleeding, which was treated with placement of a drainage catheter.During support, the medical team observed hematuria and suspected hemolysis.To manage, the patient received transfusions of red blood cells and fresh frozen plasma.The quantity of blood products administered was not reported.Information regarding pump position and anticoagulation management was not provided, no activated clotting time (act) values before or during support were available for review.While on support, the device functioned as expected at performance level p-4 with reported flow of 2.4 l/min utilizing 5% dextrose in water with sodium bicarbonate purge solution.At the time of reporting, the impella cp smartassist remained in use and support was ongoing.No additional information regarding the reported hematuria, hemolysis, laboratory findings, pump position, or further interventions had been provided.The reported hemolysis is considered multifactorial and may be associated with the patient's critical clinical condition and the use of mechanical circulatory support, which is recognized to increase red blood cell shear stress.Due to limited clinical information, including unavailable anticoagulation parameters, absence of act values, undocumented pump position, and limited information regarding the patient's underlying medical history and comorbidities, the contribution of these factors cannot be fully assessed.The patient remained on impella support at the time of reporting.
 
Event or Problem Description
Clinical narrative updated 2026-10-6: since prior review the medical center has relayed clinical details regarding the patient outcome.It was reported that the resolution of the hemolysis prior to the death was not confirmed.The death occurred after the do not resuscitate decision was made due to brain damage.The cause of the neurological damage was not reported.Prior clinical narrative updated 2026-9-25: since the original reporting and clinical review, additional information regarding patient outcome has been received.The previously reported hemolysis did not resolve despite ongoing support and management.The patient remained on impella support for more than 3 days following onset of the hemolysis.At the time of the patient's clinical deterioration, the impella device continued to function as intended at performance level p-4, providing 2.4 l/min of flow with 5% dextrose in water and meylon/sodium bicarbonate purge solution.No device malfunction, interruption in support, or loss of pump performance was reported.Subsequently, the patient expired while on support.Although the device continued to operate as expected, the unresolved hemolysis persisted until the time of death and there was prior thoracic bleeding which contributed to the patient's clinical state.The contribution of the impella support to the patient's outcome cannot be excluded, despite the absence of any identified device malfunction and continued delivery of expected hemodynamic support parameters.Prior clinical narrative: impella cp smartassist was inserted via femoral artery access of undocumented side in a male patient of undocumented age presenting with acute myocardial infarction and cardiogenic shock.The patient's comorbidity was prior cardiopulmonary resuscitation (cpr).The patient's clinical condition prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage c.Stage c patients present with hypoperfusion, are generally hypotensive, and require intervention beyond volume resuscitation.Prior to impella insertion, the patient was supported with inotropes, vasopressors, and respiratory support.The impella cp smartassist was inserted following return of spontaneous circulation (rosc).Prior to device insertion, the patient underwent cardiac massage and was noted to have intrathoracic bleeding, which was treated with placement of a drainage catheter.During support, the medical team observed hematuria and suspected hemolysis.To manage, the patient received transfusions of red blood cells and fresh frozen plasma.The quantity of blood products administered was not reported.Information regarding pump position and anticoagulation management was not provided, no activated clotting time (act) values before or during support were available for review.While on support, the device functioned as expected at performance level p-4 with reported flow of 2.4 l/min utilizing 5% dextrose in water with sodium bicarbonate purge solution.At the time of reporting, the impella cp smartassist remained in use and support was ongoing.No additional information regarding the reported hematuria, hemolysis, laboratory findings, pump position, or further interventions had been provided.The reported hemolysis is considered multifactorial and may be associated with the patient's critical clinical condition and the use of mechanical circulatory support, which is recognized to increase red blood cell shear stress.Due to limited clinical information, including unavailable anticoagulation parameters, absence of act values, undocumented pump position, and limited information regarding the patient's underlying medical history and comorbidities, the contribution of these factors cannot be fully assessed.The patient remained on impella support at the time of reporting.
 
Additional Manufacturer Narrative
A4 weight is unknown this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional information was added to the b5 narrative.B2 date of death updated.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50930886
Report Number1220648-2026-13449
Device Sequence Number9498602
Product Code OZD
UDI-Device Identifier00813502011371
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0048-0024-JP
Device Lot Number2027919003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/15/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexMale
Patient RaceAsian